Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Goodland, KS

May 24, 2005Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2005, 6:57 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2005, 6:57 PM CDT (23:57 UTC)
Expired
May 24, 2005, 8:00 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr
May 24, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:57 PM CDT, 1 hour earlier.

Area forecast discussion, May 24, 5:57 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT TUE MAY 24 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD ADDITIONAL SEVERE
THUNDERSTORM WATCH FOR ALL OF OUR NORTHWEST KANSAS ZONES. LATEST
RADAR OBSERVATIONS AND SATELLITE TRENDS INDICATED CONTINUING
CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO AND SPREADING
EASTWARD INTO WESTERN KANSAS INTO THE EVENING AND OVERNIGHT.
MADE NO OTHER CHANGES TO THE FORECAST AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, May 24, 11:26 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT TUE MAY 24 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1026 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA
THIS AFTERNOON AND EVENING.

A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL
BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON.  A FEW STORMS HAVE
ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO
LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING.

ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE
LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP
AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM
NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND
EAST THROUGH THE EVENING.

LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH
ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE
AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND
POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR
WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70.
LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING
OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE
COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT
EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Local storm report, May 24, 5:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     9 S YUMA                39.99N 102.72W
05/24/2005  50 MPH           YUMA               CO   TRAINED SPOTTER

            PEA SIZED HAIL

&&

KGIEDD
Special weather statement, May 24, 5:33 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 24 2005

KSZ001>004-013>016-027>029-041-042-250500-
CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS-
SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-
433 PM MDT (533 PM CDT) TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT)...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT (MIDNIGHT CDT) FOR
NORTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH:

CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN...
NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND
WICHITA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LAMMERS
Local storm report, May 24, 5:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          9 SW IDALIA             39.61N 102.42W
05/24/2005                   YUMA               CO   NWS EMPLOYEE

            BRIEF TOUCHDOWN

&&

KGIEDD
Local storm report, May 24, 6:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          9 SW IDALIA             39.61N 102.42W
05/24/2005                   YUMA               CO   NWS EMPLOYEE

            BRIEF TOUCHDOWN

0517 PM     TSTM WND GST     8 SW HAIGLER            39.93N 102.04W
05/24/2005  75 MPH           CHEYENNE           KS   TRAINED SPOTTER

&&

KGIEDD
Local storm report, May 24, 6:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             BURLINGTON              39.31N 102.27W
05/24/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MBM
Local storm report, May 24, 6:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     BIRD CITY               39.75N 101.53W
05/24/2005  58 MPH           CHEYENNE           KS   PUBLIC

&&

KGIEDD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins48 min
May 23, 9:12 PM CDTSevere Thunderstorm WarningGLDThomas44 min
May 23, 9:47 PM CDTSevere Thunderstorm WarningGLDGove, Logan58 min
May 23, 9:52 PM CDTSevere Thunderstorm WarningGLDWallace38 min
May 23, 10:18 PM CDTSevere Thunderstorm WarningGLDGraham, Norton59 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningGLDGreeley45 min
May 23, 10:32 PM CDTSevere Thunderstorm WarningGLDWallace25 min
May 23, 10:46 PM CDTSevere Thunderstorm WarningGLDWichita59 min
May 23, 10:51 PM CDTSevere Thunderstorm WarningGLDLogan39 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningGLDSherman55 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningGLDYuma56 min
May 24, 5:40 PM CDTTornado WarningGLDYuma51 min
May 24, 6:03 PM CDTTornado WarningGLDKit Carson20 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningGLDKit Carson59 min
May 24, 6:19 PM CDTSevere Thunderstorm WarningGLDCheyenne56 min
May 24, 6:48 PM CDTTornado WarningGLDCheyenne27 min
May 24, 6:15 PM CDTSevere Thunderstorm WarningGLDDundy45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.